Kentucky, 2002

Damaging Winds in Kentucky, June 5, 2002

June 5, 2002 · NWS LMK · 6 events in 6 counties and zones

Trees, power lines, and large limbs were blown down over parts of western and north central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Trees, power lines, and large limbs were blown down over parts of western and north central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 5, 2:10 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 5, 2:10 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT WED JUN 5 2002

WATER VAPOR IMAGERY ON SAT PICTURES SHOWING FIRST  WAVE FM CNTRL MO
TO CNTRL ARKANSAS...LFTG NEWD IN MEAN SWLY FLOW. COMBINATION OF S/W
AND APRCHG CDFNT HAS HELPED INSTIGATE NUMEROUS SHWRS & TSTMS.  GOOD
POTENTIAL FOR TRAINING/HVY RAIN THIS EVNG WRN FA WHERE PRECIP WATER
VALUES ABOVE 1.50 INCHES. MEANWHILE...WET MICRO-BURSTS A GOOD BET...
AS AFTN AND EVNG WHERES ON...WHERE HIGH REFLECTIVTY HELD ALOFT.
MEANWHILE...CDFNT TO SLOWLY CROSS OUR FORECAST AREA (FA) LATER TNGT.
DVLPG/INCRSG RIGHT JET ENTRANCE RGN SHUD ENHANCE PCPN TNGT AS WELL
ALNG WITH SFC FRONTAL CONVG.  WE WILL MENTION HVY RAIN ALL ZONES
TNGT...WHILE GOING WITH A FLOOD WATCH WRN FORECAST AREA TNGT...
WHERE RAINFALL POTENTIAL TO BE MAXIMIZED.

RAINFALL TO HOLD SWAY THRU THU MRNG SOUTH AND EASTERN FA...POST
FRONTAL...UNTIL UPR TROF SHIFTS THRU LATER IN THE DAY. WILL TRY FOR
SOME CLRG NW SECTIONS BUT LOTS OF CLDS SOUTH AND EAST.

HIGH PRES TO BUILD INTO OHIO VLY THU NITE/FRI INTO SATURDAY WITH
QUIET WX ON TAP THEN.

THERMAL PTN ALL SUGGESTING COOLER TEMPS ON THU...WHICH GUIDE HANDLES
WELL. SLOW WARMUP THEN FRI/SATURDAY WHEN SLY FLOW REDEVELOPS.

.SDF...FLOOD WATCH TONIGHT SOUTHERN INDIANA AND NORTH CENTRAL
       KENTUCKY.

STUREY

In the hours before

Local storm report, Jun 5, 2:22 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
322 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    VALEENE                   IN   .75 INCH HAIL
06/05/02   ORANGE                         ALSO ESTIMATED 50 MPH WIND
                                          GUST. REPORTED BY DISPATCH.

PKW
Local storm report, Jun 5, 3:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
430 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    NEW WASHINGTON            IN   WIND DAMAGE
06/05/02   CLARK                          SEVERAL TREES DOWN ALONG
                                          HWY 62 NEAR NEW WASHINGTON.
                                          REPORTED BY SPOTTER.

PKW
Special weather statement, Jun 5, 3:40 PM EST, 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060030-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 PM EDT WED JUN 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON AND EVENING.

A SLOW MOVING COLD FRONT LOCATED NEAR THE OHIO RIVER WILL CONTINUE
TO MOVE INTO CENTRAL KENTUCKY THROUGH THE EVENING. WARM, VERY
MOIST AND MODERATELY UNSTABLE AIR REMAINS IN PLACE AHEAD OF THE
FRONTAL BOUNDARY...THUS NUMEROUS THUNDERSTORMS ARE EXPECTED TO BEGIN
DEVELOPING ACROSS EAST CENTRAL AND SOUTH CENTRAL KENTUCKY THROUGH
THE LATE AFTERNOON HOURS AND EARLY EVENING HOURS.  THE STORMS HAVE
THE POTENTIAL FOR DAMAGING WINDS IN EXCESS OF 60 MPH AND FREQUENT
LIGHTNING. THE STRONGEST STORMS MAY ALSO CONTAIN LARGE HAIL. A
SEVERE WEATHER WATCH MAY BE ISSUED WITHIN THE NEXT ONE TO THREE
HOURS IF CURRENT STORM TRENDS CONTINUE.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL CONTAIN VERY HEAVY
RAINFALL DUE TO HIGH LEVELS OF AVAILABLE MOISTURE IN THE ATMOSPHERE.
THE STORMS WILL MOVE SLOWLY NORTHEAST AT 15 TO 25 MPH...WITH STORMS
REGENERATING AND MOVING ACROSS AREAS THAT HAVE PREVIOUSLY RECEIVED
COPIOUS RAINFALL. RAINFALL RATES MAY APPROACH ONE TO TWO INCHES PER
HOUR IN MANY OF THE STRONGER STORMS. THUS...LOCALIZED FLOODING MAY
OCCUR AS WELL.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS...HOWEVER THE STORMS SHOULD NOT BE AS STRONG AT THAT
TIME.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO STATIONS
OR CABLE OUTLETS FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY
BE REQUESTED LATER TODAY.

VLD

The radar

The Louisville radar (KLVX), 88 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trimble

When
June 5, 3:45 PM EST
Where
Trimble County, 7 mi NW of Bedford
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.650, -85.417

Thunderstorm Wind, Breckinridge

When
June 5, 4:10 PM EST
Where
Breckinridge County, Union Star
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -86.450

Thunderstorm Wind, Ohio

When
June 5, 4:25 PM EST
Where
Ohio County, 3 mi S of Prentiss
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -86.850

Thunderstorm Wind, Butler

When
June 5, 4:33 PM EST
Where
Butler County, Logansport
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -86.783

Thunderstorm Wind, Grayson

When
June 5, 5:16 PM EST
Where
Grayson County, Clarkson
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -86.217

Thunderstorm Wind, Hardin

When
June 5, 5:30 PM EST
Where
Hardin County, Sonora
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -85.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302116, 5302117, 5302118, 5302119, 5302120, 5302121.